Oregon, 2010Damaging Winds in Oregon, October 24, 2010
October 24, 2010 · NWS PQR · 2 events in 2 counties and zones
A strong line of thunderstorms moved across the central portion of western Oregon generating strong winds and hail and causing some tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong line of thunderstorms moved across the central portion of western Oregon generating strong winds and hail and causing some tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 24, 8:04 AM PST, 3 hours 13 minutes earlier.
Area forecast discussion, Oct 24, 8:04 AM PST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
904 AM PDT SUN OCT 24 2010
.SYNOPSIS...A VERY DEEP LOW PRESSURE CENTER CLOSE TO 960 MB WAS OFF
OF NORTHERN VANCOUVER ISLAND THIS MORNING...WHILE THE STRONG COLD
FRONT HAS DROPPED SOUTHEAST OF THE FORECAST AREA. SNOW LEVELS WILL
FALL TO NEAR CASCADE PASS LEVELS LATER TODAY. THE SURFACE LOW WILL
STALL AND SLOWLY BEGIN TO WEAKEN TODAY...BUT STRONG WESTERLY ONSHORE
FLOW WILL CONTINUE TO BE AIMED AT THE PACIFIC NORTHWEST THROUGH
MONDAY MORNING. THE LOW WILL FINALLY MOVE ONSHORE AND CONTINUE
WEAKENING MONDAY NIGHT AND TUESDAY...WITH THE ONSHORE FLOW INTO THE
PACIFIC NORTHWEST FINALLY EASING. THERE WILL BE A LULL IN THE SHOWERS
ON WEDNESDAY...THEN THE NEXT SYSTEM WILL MOVE ONSHORE WEDNESDAY NIGHT
AND THURSDAY. AFTER THAT...UNSETTLED CONDITIONS ARE EXPECTED THROUGH
NEXT WEEKEND.
&&
.SHORT TERM...THE SURFACE LOW HAS DEEPENED TO NEAR 960 MB THIS
MORNING AS IT MOVED OFFSHORE OF NORTHERN VANCOUVER ISLAND. THE LOW
SHOULD STALL THERE TODAY AND BEGIN TO FILL A LITTLE...BUT VERY STRONG
WESTERLY FLOW CONTINUES OVER THE EASTERN PAC POINTED INTO THE PAC NW.
MODELS SUGGEST SOME WIND GUSTS MAY APPROACH 50KT ON THE COAST AND
HIGHER COAST RANGE AS SHOWERS AND TSTMS MOVE ONSHORE TODAY AND
TONIGHT...AND POSSIBLY INTO MON MORNING. THE HIGHER CASCADES WILL
ALSO BE EXPOSED TO THE STRONG W WINDS ALOFT. SOUTHERLY GRADIENTS WILL
GIVE GUSTY WINDS TO INLAND VALLEYS AS WELL. THE WINDS WILL BEGIN TO
EASE MON AS THE SURFACE LOW BEGINS TO FILL AND THE GRADIENT STARTS TO
RELAX.
THE MOIST FRONT DROPPED SE OF THE AREA EARLY THIS MORNING...AND WE
WILL SEE COLDER AIR ALOFT MOVING IN THIS AFTERNOON. LAPSE RATES ARE
STEEP ENOUGH FOR A MENTION OF TSTMS MOST AREAS EXCEPT THE CASCADES.
HAVE ALREADY HAD STRIKES ON THE COAST LOCALLY INTO THE COAST RANGE.
THE MODELS SUGGEST THAT THIS WILL BE A POSSIBILITY AGAIN MON
AFTERNOON AND EARLY EVENING.
THE ONSHORE FLOW IN CONJUNCTION WITH SNOW LEVELS LOWERING TO NEAR
PASS ELEVATIONS LATER TODAY AND TONIGHT WILL RESULT IN WINTER STORM
SNOW AMOUNTS OVER THE CASCADES ABOVE ABOUT 4000 FT. THE ONSHORE
SHOULD FINALLY WEAKEN TUE AND TUE NIGHT AS THE STRONG SURFACE LOW
FINALLY MOVES INTO B.C. AND WEAKENS SIGNIFICANTLY. SNOW LEVELS WILL
FALL TO NEAR 3500 FT OR POSSIBLY 3000 FT MON NIGHT AND TUE...BUT
AMOUNTS AT THOSE ELEVATIONS WILL BE CONSIDERABLY LESS. RW
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
GUIDANCE IN GOOD AGREEMENT SHOWING BRIEF SHORT WAVE RIDGING ON WED
FOR DRY CONDITIONS. THEN MODELS IN EXCELLENT AGREEMENT SHOWING AN
UPPER LOW DEVELOPING OVER THE EASTERN PAC SENDING THE NEXT BATCH OF
PRECIP INLAND MAINLY OVER NORTHERN CA... BUT POTENTIALLY ALSO
SPREADING RAIN INTO THE PAC NW WEDNESDAY NIGHT AND THURSDAY. BY THE
END OF THE WEEK MODELS SHOW THE UPPER LOW OPENING UP AND SHIFTING
INLAND FOR A CONTINUED THREAT OF RAIN AND MOUNTAIN SNOW...ALTHOUGH
MODELS GENERALLY SHOW THE MAIN ENERGY CONTINUING S OF THE DISTRICT.
RW/PT
&&
.AVIATION...UNSTABLE AIR MASS MOVING INTO AREA WITH THUNDERSTORM
ACTIVITY MAINLY IN THE NORTH COAST AND COAST RANGE BUT STILL
POSSIBLE FURTHER INLAND THROUGH THIS EVENING AS WELL. VFR EXPECTED
TO DOMINATE THOUGH THUNDERSTORMS AND STRONGER SHOWERS WILL BRING
MVFR CIGS AND VIS AS THEY MOVE THROUGH.
KPDX AND APPROACHES...VFR CONDITIONS SHOULD PREVAIL TODAY WITH
MVFR SHOWERS AND MAYBE EVEN A TSTM.
&&
.MARINE...FRONT MOVED INLAND EARLY THIS MORNING WITH SOUTHWEST
WIND GUSTING INTO THE GALE CATEGORY THROUGH TONIGHT. GALES MAY
CONTINUE INTO MONDAY AFTERNOON IN THE NORTHERN WATERS THOUGH
MODELS ARE NOT IN GOOD AGREEMENT AT THAT POINT.
COMBINED SEAS NOW 15 TO 21 FT...AND WILL CONTINUE BUILDING TO 25
TO 30 FT THIS AM...THEN 30 TO 35 FT LATER THIS AFTERNOON...WITH
THE LARGEST SWELL IN THE N WATERS. SEAS FINALLY DROP BELOW 20 FT
ON TUE AM.
WITH HEAVY SWELL...AND MODERATELY STRONG TIDES...WILL SEE SOME
COASTAL FLOODING ON THE SW WASHINGTON COAST LATER TODAY INTO MON.
HIGH SURF WILL ALSO IMPACT OREGON WATERS.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF WARNING FROM 11 AM THIS MORNING TO 6 PM PDT
MONDAY FOR CENTRAL OREGON COAST-NORTH OREGON COAST.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM PDT
MONDAY FOR CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES.
WA...COASTAL FLOOD WARNING FROM 2 PM THIS AFTERNOON TO 4 PM PDT
MONDAY FOR SOUTH WASHINGTON COAST.
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM PDT
MONDAY FOR SOUTH WASHINGTON CASCADES.
PZ...GALE WARNING UNTIL 5 AM PDT MONDAY FOR COASTAL WATERS FROM
CAPE SHOALWATER WA TO FLORENCE OR OUT TO 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL
6 PM PDT MONDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Oct 24, 4:11 AM PST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
511 AM PDT SUN OCT 24 2010
PZZ250-255-270-275-251430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
511 AM PDT SUN OCT 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST OREGON AND SOUTHWEST
WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE WARNING THROUGH TONIGHT. SEE PDXCWFPQR FOR DETAILS.
ISOLATED THUNDERSTORMS ARE EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
GALE FORCE WINDS ARE EXPECTED TO CONTINUE DURING THE DAY ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WAZ021-251430-
SOUTH WASHINGTON COAST-
511 AM PDT SUN OCT 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
COASTAL FLOOD WARNING IN EFFECT THIS AFTERNOON THROUGH TONIGHT.
SEE PDXCFWPQR OR DETAILS.
ISOLATED THUNDERSTORMS ARE EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
COASTAL FLOOD WARNING IN EFFECT MONDAY. SEE PDXCFWPQR OR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001-002-251430-
NORTH OREGON COAST-CENTRAL OREGON COAST-
511 AM PDT SUN OCT 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH AND CENTRAL OREGON
COAST.
.DAY ONE...TODAY AND TONIGHT
HIGH SURF WARNING IN EFFECT LATE THIS MORNING THROUGH TONIGHT. SEE
PDXCFWPQR FOR DETAILS.
ISOLATED THUNDERSTORMS ARE EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HIGH SURF WARNING IN EFFECT MONDAY. SEE PDXCFWPQR FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ011-013-WAZ019-251430-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
511 AM PDT SUN OCT 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNING IN EFFECT ABOVE 4000 FEET MID AFTERNOON TODAY
THROUGH TONIGHT. SEE PDXWSWPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINTER STORM WARNING IN EFFECT MONDAY ABOVE 4000 FEET. SEE
PDXWSWPQR FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ003>010-012-014-WAZ020-022-023-039-040-251430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
511 AM PDT SUN OCT 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED TODAY. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
Thunderstorm Wind, Lincoln
- When
- October 24, 11:17 AM PST to 11:30 AM PST
- Where
- Lincoln County, 1.77 mi S of Waldport
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.405, -124.066
A thunderstorm produced strong winds in Waldport with a gust of 52 kt.
Thunderstorm Wind, Lane
- When
- October 24, 11:59 AM PST to 2:06 PM PST
- Where
- Lane County, 2.38 mi S of Westfir to Springfield
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 43.736, -122.525
A thunderstorm produced strong winds at Springfield and Eugene, Oregon with gusts to 51 kt. A tree was also blown down by strong winds near Oakridge, OR.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, October 24 to 25, 20101 death · 2 injured · $2.0 million · EF2 · 33 events
- Tornadoes and Hail in Texas, October 24, 20104 injured · $1.9 million · EF2 · 41 events
- Tornado and Hail in Alabama, October 24 to 25, 2010$263,000 · EF1 · 45 events
- Damaging Winds and Lightning Strikes in Tennessee, October 24, 2010$2.1 million · 65 kt wind · 15 events
- Tornado and Hail in Arkansas, October 24 to 26, 2010$281,000 · EF0 · 39 events
- Flash Flood and Hail in Mississippi, October 24 to 25, 2010$256,000 · 1.75 in hail · 28 events
- Tornadoes and Hail in Texas, October 24, 2010$27,000 · EF0 · 56 events
- Tornado and Damaging Wind in Tennessee, October 24, 2010$110,000 · EF1 · 2 events
- Tornadoes and Hail in Alabama, October 24 to 25, 20101 injured · $45,000 · EF1 · 10 events
- Heavy Rain and Strong Wind in California, October 24, 2010$175,000 · 10 events
- Coastal Flood in Washington, October 24 to 25, 2010$150,000 · 1 event
- Hail and Damaging Winds in Tennessee, October 24, 2010$91,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264658, 264521.